Tornadoes · United States · Kansas · 2015
EF0 tornado, Kingman Muni Arpt, Kansas, April 8, 2015
This EF0 tornado ran 0.7 miles across Kingman County on April 8, 2015, touching down at 8:43 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 8, 2015
- Touchdown
- 8:43 PM CDT (01:43 UTC)
- Lifted
- 8:46 PM CDT (01:46 UTC)
- On the ground
- 3 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kingman County
- Touchdown point
- 37.738, -98.179
- Lift-off point
- 37.747, -98.174
- Record number
- 1504081943-01
What the Weather Service recorded
Two rounds of severe storms occurred during the afternoon and evening of April 8th, 2015. Storms first developed over Southern Kansas and quickly raced into Southeast Kansas during the afternoon. These storms produced 70 to 80 mph winds along with hail up to the size of golf balls. A second round of supercell thunderstorms eventually fired back to the west along a retreating dry line during the early evening over South Central Kansas and Northern Oklahoma. These storms produced several reports of very large hail and eventually tracked into Kingman county where hail over 3 inches was reported which is larger than the size of baseballs. A brief tornado touchdown occurred southeast of Zenda, Kansas. ||Another supercell thunderstorm formed over eastern Kingman county. Rotating wall clouds were reported near the town of Cheney and a tornado touched down in extreme northwest Sedgwick County and tracked into Southeast Reno county. The tornado was rated an EF0.
A rope to elephant trunk tornado was reported over open country north of Kingman. The tornado was 75 yards wide.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 8, 7:10 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 8, 7:10 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT WED APR 8 2015 .MESOSCALE DISCUSSION... ISSUED AT 710 PM CDT WED APR 8 2015 MAIN SUPERCELL ACROSS BARBER COUNTY SEEMS TO BE THE MAIN EVENT ACCORDING TO THE LATEST TRENDS ON RADAR AND NWP. LOOKING AT CONVECTIVE TRENDS ACROSS OKLAHOMA...THEY HAVE BEEN HEADING DOWNWARD...AS IS EVEN THE CASE IN THE BARBER/COMANCHE STORM. LOW LEVEL FLOW HAS BEEN INCREASING WHICH HAS BEEN SUPPORTING BRIEF TORNADOES WITH THAT STORM WITH INCREASED LOCAL HELICITY. EXTRAPOLATING THE CURRENT MOVEMENT WOULD BRING IT INTO THE FORECAST AREA /KINGMAN COUNTY/ ABOUT 01Z. SPC ANALYSIS/LAPS ANALYSIS AND RAP FORECASTS FOR THE LAST 3 RUNS CONTINUE TO SHOW A TRANSITION OF THE MOST FAVORED AREA FOR TORNADOES TO HAVE SHIFTED WEST. THE LOW LEVEL HELICITY AREA REMAINS WEST OF THE FORECAST AREA ASSOCIATED WITH THE TRIPLE POINT. MOREOVER...SEEMS THAT AS THE STORMS MOVE EAST THEY GET INTO AN ENVIRONMENT THAT HAS DECREASED HELICITY AND IS JUST NOT AS FAVORABLE GIVEN THAT THE EARLIER CONVECTION MAY HAVE ALTERED THE ENVIRONMENT ENOUGH TO DECREASE THE THREAT. IN SUMMARY...THINK THE STORM THAT IS ONGOING IS THE MAIN THREAT AS ARE SOME OF THE STORMS COMING FROM OKLAHOMA. OTHERWISE...CONFIDENCE IS DECREASING IN THE AMPLITUDE OF THE THREAT FOR THE FORECAST AREA. KRC && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 245 PM CDT WED APR 8 2015 THIS EVENING-TONIGHT: LATEST SURFACE ANALYSIS SHOWS MAIN SURFACE BOUNDARY LOCATED JUST TO THE SE OF ICT METRO...MAINLY FROM EUREKA TO MULVANE TO WELLINGTON. THE INITIAL ROUND OF CONVECTION HAS ALREADY BEGUN OVER SRN KS...WITH MULTICELL STORMS PRODUCING MAINLY HAIL AND DAMAGING WINDS. THIS INITIAL ROUND OF STORMS WILL STAY IN THE WARM SECTOR ACROSS SE KS FOR THE EARLY AFTERNOON HOURS. WITH THE MAIN CONCERN FROM THIS ROUND BEING LARGE HAIL AND DAMAGING WINDS GIVEN THE UNSTABLE AIRMASS AND FAVORABLE BULK SHEAR. LATEST SHORT TERM HI-RES MODELS CONTINUE TO SHOW THE BOUNDARY RETROGRADING BACK TO THE NORTH EARLY THIS EVENING BETWEEN 21Z-02Z... WITH A SIGNIFICANT INCREASE OF LOW LEVEL CAPE BACK TOWARDS THE KICT METRO. THIS IN CONJUNCTION WITH THE INCREASE IN BULK SHEAR FROM THE INCOMING DISTURBANCE COUPLED WITH THE LOW LEVEL JET WILL PRODUCE A SCENARIO VERY FAVORABLE FOR TORNADIC SUPERCELLS TO DEVELOP ALONG THE DRY LINE AS IT SHARPENS FOR AREAS TO THE WEST AND SW OF SOUTH CENTRAL KS. THIS WILL LEAD TO A SECOND POSSIBLY MORE SIGNIFICANT CHANCE OF STORMS FOR LATER THIS EVENING WELL AFTER DARK. LATEST HI- RES MODEL CONTINUE TO SHOW 0-8KM SHEAR IS VERY FAVORABLE FOR SUPERCELLS AND POSSIBLE LONG TRACK TORNADOES. INCREASED MLCAPE TO 2000-2500 J/KG AND LOWERING LCL LEVELS WOULD ALSO SUGGEST A STRONG TORNADO THREAT AS WELL. SO THIS SETUP WOULD STILL LEAD TO HIGH LIKELYHOOD OF THE TORNADO THREAT CONTINUING WELL AFTER DARK FOR AREAS AREAS ACROSS SOUTH CENTRAL KS...MAINLY ALONG OR SOUTH OF HIGHWAY 54/400. EXPECT THE SEVERE CONVECTION TO CONTINUE FOR THE OVERNIGHT HOURS...WITH PROGRESSION OF THE STORMS TO THE EAST INTO THE FLINT HILLS AND SOUTHEAST KS. DEEP LAYER SHEAR LOOKS TO WANE SOME AFTER MIDNIGHT...WHICH WILL LIKELY SHIFT THE SEVERE WEATHER MODE TO MORE OF A LARGE HAIL AND DAMAGING WIND CHANCE. THU: COULD SEE SOME LINGERING STORMS ACROSS PORTIONS OF SOUTHEAST KS IN THE MORNING HOURS AS THE DRY LINE/BOUNDARY SURGES EAST INTO WRN MO. IT NOT COMPLETELY OUT OF THE REALM OF POSSIBILITY THAT SOME LINGERING STRONG STORMS WILL BE OVER SE KS...BUT THIS CHANCE WILL BE SHORT LIVED. EXPECT THE THU AFTERNOON SEVERE THREAT TO OVER EXTREME SE KS AND MAINLY IN SW MO. WITH THE REST OF THE REGION SEEING NICE WEATHER RETURN TO THE AREA...WITH DRIER AIR MOVING INTO THE AREA. FRI-EARLY SAT: A COUPLE OF NICE DAY EXPECTED FOR FRI AND EARLY SAT AS A LARGE AREA OF HIGH PRESSURE MOVES ACROSS THE PLAINS INTO THE SRN PLAINS. THIS WILL LEAD TO NEAR SEASONAL TEMPS AND SUNNY SKIES IN MOST LOCATIONS. AS SATURDAY PROGRESSES...LOW LEVEL MOISTURE WILL RAPIDLY RETURN TO THE AREA FOR AREAS WEST OF THE FORECAST AREA FOR SAT AFTERNOON. COULD SEE SHOWERS AND THUNDERSTORMS DEVELOP TO THE WEST OF THE AREA AND POSSIBLY MOVE INTO SOME OF THE WRN PORTIONS OF COUNTY WARNING AREA BY SAT EVENING. SAT NIGHT: ISENTROPIC LIFT AND MOISTURE RETURN WILL CONTINUE OVER THE WRN HALF OF THE FORECAST AREA FOR SAT NIGHT. THIS MAY LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORM COVERAGE INCREASING ACROSS MOST OF THE AREA FOR SAT NIGHT. KETCHAM .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED APR 8 2015 MEDIUM RANGE MODELS DO DIFFER SOME ON HOW SUN AND MON WILL PLAY OUT. BUT BOT MODELS SUGGEST ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY...WITH POSSIBLE STRONG TO SEVERE STORMS. THE ECMWF LOOKS TO CLEAR THINGS OUT ON MON...WHILE THE GFS SUGGESTS A BOUNDARY MAY BE STATIONARY ACROSS SRN KS FOR MON. KETCHAM && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1208 PM CDT WED APR 8 2015 CONVECTION NOW DEVELOPING OVER OKLAHOMA WILL MOVE NORTHEAST INTO THE AIRSPACE AND CONTINUE WITH SEVERAL ROUNDS THROUGH 6Z. THIS WILL AFFECT ALL AIRPORTS AND FIELDS ALONG AND SOUTHEAST OF KSLN- KVNX. THESE STORMS WILL BE SEVERE AND SHOULD BE AVOIDED. FOG...WHICH CONTINUES TO AFFECT KHUT...KRSL...KSLN HAS BEEN SLOW TO BURN OFF. THINK IT SHOULD BE GONE BY 21Z. VFR CONDITIONS SHOULD PERSIST THROUGH 03Z...WITH FOG REDEVELOPMENT THERE POSSIBLE THROUGH 12Z. THE COLD FRONT WILL CLEAR THE AREA BY 14Z. && .FIRE WEATHER... ISSUED AT 245 PM CDT WED APR 8 2015 MAIN FIRE WEATHER CONCERNS LOOK TO ON THURSDAY. EVEN WITH PLENTY OF LOW LEVEL MOISTURE...VERY HIGH FIRE DANGER WILL BE IN PLACE OVER SOUTH CENTRAL AND SE KS DUE TO GUSTY SOUTH WINDS. HOWEVER...THE CRITICAL FIRE WEATHER DAY LOOKS TO BE THU. THIS IS WHEN STRONG NW WINDS WILL BE IN PLACE BY THE AFTERNOON HOURS ALONG WITH RH'S IN THE 35-45 PERCENT RANGE. WIND SPEEDS THU AFTERNOON WILL BE IN THE 20-30 MPH RANGE WITH HIGHER GUSTS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 71 39 68 / 60 10 0 0 HUTCHINSON 52 67 37 68 / 40 10 0 0 NEWTON 54 67 38 67 / 50 10 0 0 ELDORADO 60 69 39 68 / 70 10 10 0 WINFIELD-KWLD 61 72 40 68 / 80 10 0 0 RUSSELL 46 63 35 67 / 20 10 10 0 GREAT BEND 46 64 35 67 / 20 10 0 0 SALINA 50 65 35 68 / 30 20 10 0 MCPHERSON 51 66 36 67 / 40 10 10 0 COFFEYVILLE 65 76 42 68 / 90 30 10 0 CHANUTE 64 73 41 68 / 90 30 10 0 IOLA 63 72 40 67 / 90 30 10 0 PARSONS-KPPF 64 74 41 68 / 90 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 8, 5:35 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 PM CDT WED APR 8 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST KANSAS THIS EVENING. THESE THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS ALONG AND EAST OF THE KANSAS TURNPIKE. VERY LARGE HAIL TO BASEBALLS AND WINDS TO 75 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL KANSAS THIS EVENING. THESE WILL OCCUR AS CONDITIONS BECOME MORE FAVORABLE FOR TORNADOES...SOME OF WHICH MAY BE STRONG. THESE THUNDERSTORMS WILL ALSO INCLUDE THE POTENTIAL FOR BASEBALL SIZED HAIL AND 70 MPH WINDS. THIS TORNADO THREAT WILL CONTINUE WELL AFTER DARK AS THE STORMS MOVE NORTHEAST ACROSS PORTIONS OF SOUTHERN KANSAS INTO SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHEAST KANSAS ON THURSDAY...A FEW OF WHICH MAY BE QUITE STRONG. THUNDERSTORMS WILL THEN RETURN TO THE FORECAST FOR SATURDAY NIGHT THROUGH THE WEEKEND. VERY HIGH TO POSSIBLY EXTREME GRASSLAND FIRE DANGER WILL OVERSPREAD THE ENTIRE AREA FOR THURSDAY AFTERNOON DUE TO GUSTY NORTHWEST WINDS AND AGAIN SATURDAY AFTERNOON FOR CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NEEDED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 8, 8:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL ZENDA 37.44N 98.28W
04/08/2015 E1.50 INCH KINGMAN KS PUBLIC
QUARTER TO HALF-DOLLAR SIZED HAIL.
&&
SMFLocal storm report, Apr 8, 8:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 5 SW ZENDA 37.39N 98.35W
04/08/2015 KINGMAN KS BROADCAST MEDIA
BRIEF, ROPE TORNADO
&&
SMFLocal storm report, Apr 8, 8:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST NEWTON 38.04N 97.34W
04/08/2015 E50 MPH HARVEY KS AMATEUR RADIO
&&
SMFLocal storm report, Apr 8, 8:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 S NASHVILLE 37.42N 98.42W
04/08/2015 M2.75 INCH KINGMAN KS STORM CHASER
FROM TWITTER WITH PICTURE
&&
SMFLocal storm report, Apr 8, 8:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST NEWTON 38.04N 97.34W
04/08/2015 M66 MPH HARVEY KS AWOS
AWOS MEASURED 66 MPH WIND GUST.
&&
JMRSpecial weather statement, Apr 8, 8:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT WED APR 8 2015
KSZ052-053-069-070-090215-
CHASE KS-GREENWOOD KS-MARION KS-BUTLER KS-
843 PM CDT WED APR 8 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FLORENCE...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PEABODY...COTTONWOOD FALLS...STRONG CITY...FLORENCE...POTWIN...
ELBING...BURNS...CASSODAY...BAZAAR...ELMDALE...MATFIELD GREEN...
CEDAR POINT...WONSEVU...TALLGRASS PRAIRIE PRESERVE AND TALLGRASS
PRAIRIE.
LAT...LON 3822 9635 3817 9636 3817 9632 3812 9629
3788 9708 3812 9716 3817 9715 3818 9718
3825 9720 3848 9651
TIME...MOT...LOC 0140Z 240DEG 32KT 3818 9683
BILLINGS WRIGHTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.7 hours before the tornado, 152 km from the path. April 9, 2015.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -409 J/kg
- Surface CAPE
- 357 J/kg
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Hutchinson (HUT), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the touchdown began at 01:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 8, 2015
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.